New York, 2008

Hail and Damaging Winds in New York, June 8, 2008

June 8, 2008 · NWS BGM · 11 events in 5 counties and zones

A weak upper level disturbance overriding a ridge over the Northeast United States produced scattered showers and thunderstorms across upstate New York. Several of the storms reached severe levels, with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak upper level disturbance overriding a ridge over the Northeast United States produced scattered showers and thunderstorms across upstate New York. Several of the storms reached severe levels, with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 8, 11:05 AM EST, 30 minutes earlier.

Area forecast discussion, Jun 8, 11:05 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1205 PM EDT SUN JUN 8 2008

.SYNOPSIS...
TODAY WILL BE ANOTHER VERY WARM AND HUMID DAY WITH A RENEWED
CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. MONDAY WILL BE
EVEN A LITTLE WARMER THAN TODAY...WITH LITTLE OR NO THUNDERSTORM
ACTIVITY. TUESDAY WILL BE YET ANOTHER HOT AND HUMID DAY...A COLD
FRONT WILL APPROACH THE REGION WITH SHOWERS AND THUNDERSTORMS BY
AFTERNOON. THIS FRONT WILL PROVIDE COOLER AIR FOR THE MIDWEEK
PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 12 PM...

WEAK MID LEVEL SHORT WAVE AND SFC TROF CURRENTLY INITIATING
CONVECTION ACROSS FINGER LAKES REGION AND CENTRAL SOUTHERN TIER.
ATTM CONVECTION REMAINING UNDER SEVERE LIMITS DUE TO MID LEVEL
CAP. AS INSTABILITY INCREASES THIS AFTERNOON A FEW CELLS MAY
BECOME SEVERE. UPDATED ZONES/GRIDS TO INCLUDED SCATTERED
CONVECTIVE ACTIVITY WITH 40 POP.

CELLS THAT DUE DEVELOP THIS AFTERNOON HAVE THE POTENTIAL TO BECOME
SEVERE MORE SO THAN YESTERDAY DUE TO MORE SUPPORTIVE KINEMATICS.

ALL EYES EARLY THIS MORNING ARE ON THE MCS CURRENTLY LOCATED OVER
THE SOUTHERN HALF OF MICHIGAN. THIS FEATURE IS BEING FUELED BY A
WARM/MOIST SURGE TO THE SOUTH AND WEST...EVIDENCED IN THE MODELS
AND 00Z RAOBS BY A 30-40KT 925 JET. THE OVERALL SYSTEM MOTION WAS
WELL IN LINE WITH THE MEAN 700-300MB FLOW WHICH IS BASICALLY TO
THE EAST...WITH THE CONVECTIVE ELEMENTS PROPAGATING RIGHT OF THIS
MOTION IN LINE WITH THE IMPINGING LLJ...AND IT/S SOURCE OF
INSTABILITY. EXPECT THE MOVEMENT TO THE EAST TO CONTINUE THROUGH
THE REMAINING PRE DAWN HOURS...WITH CURRENT ESTIMATES OF THE
REMNANTS OF THIS SYSTEM ARRIVING OVER MY WESTERN ZONES BETWEEN 13
AND 15Z. THE SYSTEM HAS BEEN IN AN EVIDENT WEAKENING MODE OVER THE
PAST FEW HOURS...AND HAVE NO REASON TO EXPECT THIS TREND TO
REVERSE. SO...THE QUESTION IS WHAT WILL BE LEFT WHEN THE SYSTEM
ARRIVES. FEELING AT THIS POINT IS THAT THERE WILL BE SOME RESIDUAL
SHRA/TSRA...BUT WHAT WE/LL LIKELY SEE MORE OF IS MID TO UPPER
LEVEL CLOUDINESS. HAVE PLAYED A PERIOD OF MCLOUDY SKIES THIS
MORNING...WITH DECREASING CLOUDS AS WE HEAD INTO THE AFTERNOON.

SEVERE POTENTIAL WILL AGAIN BE PRETTY LIMITED. GFS INSTABILITY
VALUES ARE OUT OF CONTROL GIVEN SOME CONVECTIVE FEEDBACK
ISSUES...WITH DEWPOINTS REACHING THE UPPER 70S THE NAM LOOKS
MORE REASONABLE...WITH CAPES OF 1500J/KG POSSIBLE. THE 0-3KM SHEAR
INCREASES THIS MORNING...BUT AT THAT TIME...THERE MAY BE A LULL
IN CONVECTIVE DEVELOPMENT WITH THE AMOUNT OF OLD CONVECTIVE DEBRIS
MOVING OVERHEAD. BY AFTERNOON...THE SEVERE POTENTIAL MAY INCREASE
SOME AS THE INSTABILITY INCREASES THIS AFTERNOON...BUT STILL DON/T
SEE MORE THAN ISOLATED SEVERE STORMS.

CLOUDINESS WILL TEMPER THE HEAT A LITTLE THIS MORNING...BUT GIVEN
TEMPS ALOFT SIMILAR TO YESTERDAY...AND MORE IN THE WAY OF
AFTERNOON SUNSHINE...MID 80S TO 90 AGAIN LOOK REASONABLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
TONIGHT...ANY REMAINING CONVECTIVE ACTIVITY WILL QUICKLY DIMINISH
WITH RELATIVELY WARM TEMPS ALOFT AND THE LACK OF A FORCING
MECHANISM. JUST NORTH OF OUR AREA WILL BE A STRENGTHENING WARM
FRONT...AND ALONG THIS...ANOTHER MCS IS LIKELY. BOTH THE NAM/GFS
HAVE THIS FEATURE...WITH THE GFS MUCH FURTHER NORTH WITH IT/S
DEVELOPMENT. THE ECMWF IS CLOSER TO THE NAM SOLUTION...WHICH
WOULD BRING A CHC FOR SHRA/TSRA TO MY NORTHERN ZONES...ESPECIALLY
AFTER MIDNIGHT. THE SREFS SEEM TO LEAN A LITTLE CLOSER TO THE
NAM. WILL CONTINUE CHC POPS OVER THE NORTHERN ZONES...BUT EXPECT
MUCH OF THE ACTIVITY TO BE NORTH OF OUR REGION. ANOTHER SULTRY
NIGHT IS EXPECTED WITH LOWS IN THE UPPER 60S TO AROUND 70..EXCEPT
LOWER 70S ALONG THE LAKE PLAIN.

MONDAY LOOKS TO BE OUR WARMEST DAY AS THE EASTERN US RIDGE BUILDS
SLIGHTLY...SENDING T850 TO AROUND +20C. GIVEN A LITTLE WARMING
ALOFT...AND THE LACK OF ANY FORCING MECHANISMS UNDER THE
RIDGING...WILL CONTINUE TO CARRY TO SHRA/TSRA MENTION. AM NOT
COMPLETELY CONVINCED THAT WE DO NOT SEE A TSRA OR TWO...ESPECIALLY
OVER OUR NORTHERN ZONES...WHICH WILL BE MOST REMOVED FROM THE
RIDGE. BUFKIT PROGS SHOW US ON THE EDGE OF OVERCOMING A MIDLEVEL
CAP...BUT EVEN IF WE WERE ABLE TO GET SOME CONVECTIVE
DEVELOPMENT...IT WOULD BE VERY ISOLATED. HIGHS WILL EASILY REACH
INTO THE 90S...AND A FEW SPOTS WILL LIKELY WARM TO 95. DEWPOINTS
IN THE MID TO UPPER 60S...A FEW DEGREES LOWER THAN
TODAY...HOWEVER...SHOULD KEEP US JUST BELOW HEAT ADVISORY
CRITERIA. HAVE HIGHLIGHTED THE HEAT/HUMIDITY NONETHELESS IN THIS
MORNING/S HWO.

MONDAY NIGHT LOOKS QUIET AS THE NAM/GFS HAVE SLOWED IN THEIR
PROGRESSING OF THE NEXT COLD FRONT. AHEAD OF THIS...SOUTHWESTERLY
WINDS SHOULD KEEP MANY LOCATIONS FROM FULLY DECOUPLING AND
THEREFORE...EXPECT LOWS NEAR OR A LITTLE ABOVE 70 THROUGHOUT THE CWA.

TUESDAY ALL EYES WILL BE ON THE ADVANCING COLD FRONT. CURRENT
SETUP FAVORS A PRE FRONTAL TROUGH TO BE THE FOCUSING MECHANISM FOR
AFTERNOON CONVECTION AS THE ACTUAL COLD FRONT MAY STILL BE WELL
WEST OF OUR CWA DURING THE AFTERNOON. THERE SHOULD BE PLENTY OF
HEAT AND HUMIDITY TO SUPPORT ROBUST CONVECTION...AND GIVEN A
FORCING MECHANISM...HAVE KEPT LIKELY POPS FOR THE AFTERNOON. SHEAR
WILL BE BEST OVER WESTERN AREAS...CLOSEST TO THE ARRIVING
SHORTWAVE...AND THERE IS CERTAINLY SEVERE POTENTIAL...WHICH WE CAN
HONE IN ON MORE AS THE EVENT NEARS.  WITH A GOOD DEAL OF SUN
EARLY...AND THE FACT THAT THE SLOWER FRONTAL ARRIVAL MEANS LONGER
TIME IN THE WARM AIRMASS...HAVE BUMPED UP TUESDAY/S HIGHS BY ABOUT
5 DEGREES...WHICH WILL LIKELY MEAN MANY SPOTS SEE YET ANOTHER 90F
DEGREE DAY

TUESDAY NIGHT...REMAINING SHRA/TSRA WILL PULL OUT...WITH SOMEWHAT
COOLER AIR MOVING IN FOR THE OVERNIGHT...BRINING LOWS DOWN TO
AROUND 60.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPDATED AT 250 AM...QUICK PEEK AT 00Z EURO SUPPORTS LATEST GFS
WITH A BREAK IN THE HEAT AFTER TUES FROPA. MINOR TWEEKS WITH NO
SIG CHGS TO MED RNG PCKG. PREV BLO...

USED A BLEND OF HPC AND GFS GUIDANCE THIS PERIOD.

MODEL CONSENSUS BRINGS A COOL FRONT THROUGH THE AREA LATE
TUESDAY/TUESDAY NIGHT...WITH THE CHANCE OF SHOWERS AND
THUNDERSTORMS. SLIGHTLY COOLER DRIER AIR FOLLOWS FOR WEDNESDAY.

LATER IN THE WEEK...IT STILL APPEARS THAT A LARGE-SCALE RIDGE WILL
REBUILD OVER THE EASTERN U.S...WITH HEAT AND HUMIDITY LIKELY RETURNING.
THE NEXT SERIES OF UPPER-LEVEL WAVES...AND A SURFACE COLD
FRONT...COULD APPROACH BY THE END OF THE WEEK OR EARLY NEXT
WEEKEND...WITH A CHANCE OF SHOWERS/THUNDERSTORMS INDICATED IN THE
FORECAST AT THAT TIME.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
AFTER SOME RESIDUAL FOG/HAZE EARLY THIS MORNING...VFR SHOULD
PREVAIL FOR MUCH OF THE CURRENT TAF PERIOD.

ONCE AGAIN...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON. THE MOST LIKELY SITES THAT SUCH CONVECTION
MAY IMPACT WOULD BE KITH...KBGM...AND KAVP. THUS...HAVE INCLUDED A
CB GROUP AT THESE LOCATIONS. SURFACE WINDS WILL BECOME WESTERLY
AT 10-15 KT TODAY.

ANY HIT AND MISS THUNDERSTORMS SHOULD DISSIPATE EARLY THIS
EVENING...LEAVING SOME HAZE/LIGHT FOG (MVFR) FOR THE OVERNIGHT
HOURS.

OUTLOOK...

MON THROUGH TUES NGT...MOSTLY VFR. BRIEF RESTRICTIONS ARE POSSIBLE
EARLY EACH MORNING...IN FOG/HAZE...AND DURING THE AFTERNOON AND
EVENING...WITH SCATTERED SHOWERS AND THUNDERSTORMS.

WED/THU...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JMA/RRM
NEAR TERM...JMA/RRM
SHORT TERM...JMA
LONG TERM...
AVIATION...MLJ
Hazardous weather outlook, Jun 8, 1:42 AM EST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
242 AM EDT SUN JUN 8 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-090645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
242 AM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW
OF THESE STORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS.

CONTINUED HEAT AND HUMIDITY WILL BRING HEAT INDICES INTO THE MID
90S TODAY. USE CAUTION IF OUTDOORS IN THE SUNSHINE. DRINK PLENTY
OF FLUIDS AND SEEK A COOL PLACE IF SIGNS OF HEAT STRESS DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HEAT AND HUMIDITY WILL CONTINUE THROUGH MONDAY AND LIKELY INTO
TUESDAY...WITH HEAT INDICES REACHING THE UPPER 90S ON MONDAY...AND
THE MID 90S ON TUESDAY.

TUESDAY AFTERNOON...A POTENT COLD FRONT WILL APPROACH THE
REGION...BRINGING WITH IT SHOWERS AND THUNDERSTORMS...SOME OF
WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE DURING THE DAY ON SUNDAY.

ARNOTT

In the hours before

Special weather statement, Jun 8, 10:53 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1153 AM EDT SUN JUN 8 2008

NYZ016-017-025-044-081645-
CAYUGA NY-CORTLAND NY-SENECA NY-TOMPKINS NY-
1153 AM EDT SUN JUN 8 2008

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN CAYUGA...NORTHERN
TOMPKINS...AND CORTLAND COUNTIES...

* AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GENOA...
  AND MOVING SOUTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST GROTON AND LOCKE AT NOON EDT...
  GROTON AND PERUVILLE AT 1205 PM EDT...
  NUBIA AND FREEVILLE AT 1210 PM EDT...
  GRACIE AND MC LEAN AT 1215 PM EDT...
  VIRGIL AND MUNSONS CORNERS AT 1220 PM EDT...
  MCGRAW AT 1225 PM EDT...
  LAPEER AND HUNTS CORNERS AT 1230 PM EDT...
  FREETOWN CORNERS AND MARATHON AT 1235 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ

The radar

The Binghamton radar (KBGM), 39 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cortland

When
June 8, 11:35 AM EST
Where
Cortland County, Virgil
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.520, -76.180

Several trees and wires were blown down.

Hail, Broome

When
June 8, 12:35 PM EST
Where
Broome County, Belden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.200, -75.670

Thunderstorm Wind, Tioga

When
June 8, 1:20 PM EST
Where
Tioga County, 2.91 mi SE of West Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
42.220, -76.190

A few trees were blown down.

Thunderstorm Wind, Broome

When
June 8, 1:48 PM EST
Where
Broome County, Endwell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.120, -76.020

Trees and wires were blown down at the intersection of Shady Drive and Verdun Avenue. Penny size hail was also reported.

Thunderstorm Wind, Sullivan

When
June 8, 1:50 PM EST
Where
Sullivan County, 0.52 mi E of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.650, -74.690

Trees and power lines were blown down countywide. Numerous power outages were reported in the Monticello and Liberty areas. Damage was first reported shortly after 2 pm, with reports continuing through 430 pm.

Hail, Broome

When
June 8, 1:55 PM EST
Where
Broome County, Vestal
Measured
0.88 in hail
Reported by
Public
Coordinates
42.080, -76.050

Thunderstorm Wind, Broome

When
June 8, 2:05 PM EST
Where
Broome County, Conklin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.030, -75.800

Trees were blown down on trailers off Route 7. A medium size wooden shed was lifted off its foundation and blown across a field.

Thunderstorm Wind, Broome

When
June 8, 2:05 PM EST
Where
Broome County, 0.86 mi SW of Park Terrace
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.070, -75.910

An estimated 60 mph wind gust occurred just south of Ross Park. Also, penny size hail fell for about 5 minutes.

Thunderstorm Wind, Broome

When
June 8, 2:08 PM EST
Where
Broome County, 1.47 mi SSE of Hawleyton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.000, -75.910

Trees and wires were blown down on Quaker Lake Road, just north of the Pennsylvania state line.

Thunderstorm Wind, Onondaga

When
June 8, 4:36 PM EST
Where
Onondaga County, Clay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.180, -76.180

Power lines were blown down in Clay and Salina.

Thunderstorm Wind, Onondaga

When
June 8, 4:37 PM EST
Where
Onondaga County, 0.86 mi NE of Solvay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.060, -76.210

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105003, 104992, 105007, 104995, 105006, 104990, 105000, 105002, 104998, 105004, 105005.